Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Abnormal periods after pap smear

07/20/2007

Question:

I am 37 years old- and have yearly pap smears. I had a pap smear 2 months ago. The DR inserted the speculum and then had to remove it to use another because my cervix is further. When he did this- he pinched me really bad, it hurt and I was uncomfortable all day. My cycle came about 2 weeks later- 3 days of only spotting and then 2 days of VERY HEAVY flow and bloodclots that really concerned me. I literally used a tampon every hour.

Once my cycle completed, intercourse was uncomfortable. I just started my cycle again- and again, this is the 2nd day of light spotting- but it`s a brownish color - I`m scared I will get the heavy flow again. Have there been cases where a pap smear could hurt someone? I`ve never had a cycle like this. I also have a little discomfort right now. Could the `pinch` have done any damage?

Answer:

The pinch was likely part of the vaginal sidewall being caught in the speculum. Although it must have hurt, it is unlikely to have lead to your current problems. If it was the cause of bleeding, then it would have happened immediately, not weeks later. A Pap smear can cause bleeding after it is performed, but it shouldn't cause bleeding to be heavy at your next period. You should wait to see what this period is like and if it is also heavy, you should see your doctor.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated